Kansas, 2018

Tornado and Flash Flooding in Kansas, May 28 to 29, 2018

May 28 to 29, 2018 · NWS GLD · 34 events in 7 counties and zones

The largest severe weather outbreak of the year began in the morning. The storms activity spread west across Northwest Kansas, eventually expanding into Southwest Nebraska and East Central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$278,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The largest severe weather outbreak of the year began in the morning. The storms activity spread west across Northwest Kansas, eventually expanding into Southwest Nebraska and East Central Colorado. The first tornado of the day for Northwest Kansas occurred near Hill City. No damage was reported from the tornado. The largest hail size reported was golf ball size from multiple locations area. Some of the thunderstorms did produce damaging wind gusts, which blew down power lines, large trees, and damaged farm buildings. Flash Flooding occurred over Graham and Gove counties where prolonged moderate to heavy rain that began in the morning, lasted into the late evening. The flash flooding caused some culverts along Highway 24 to be washed out. The flooding was so significant water rescues were performed at a trailer park on the south side of Hill City, and 20 cattle drowned east of Bogue. By the end of the day parts of Graham County had up to a foot of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 11:48 AM CST, 4 minutes earlier.

Area forecast discussion, May 28, 11:48 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1148 AM MDT Mon May 28 2018

.UPDATE...
Issued at 930 AM MDT Mon May 28 2018

Just completed an update. Main change was to update pops to
account for ongoing thunderstorms which a lot of the output is
having trouble with. Used the Rap to address the short term
issues. Based on it and other current guidance I updated the pops
through the evening.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM MDT Mon May 28 2018

Across the Tri State region this morning...skies are a partly to
mostly cloudy mix with temperatures currently ranging widely from
the mid 50s west up to the lower 70s in far eastern zones. Winds
are variable ranging from 5-10 mph.

Going into today...the main wx focus for the entire CWA will continue
to be the potential for severe wx. Upper low continues to meander
over the central Rockies with a lee-side trough remaining just
off the Front Range. Orientation of the trough will be negatively
tilted...allowing for SE flow to continue to bring moist air into
the region. Model instability ahead of the trough combined with
high dewpts and strong SE winds gusting 15-30 mph thru
tonight...will allow for thunderstorms to develop and become
severe.

With little movement of the trough from yesterday...combined with a
shortwave working off the upper low to interact with the trough
thru tonight...SPC has an Enhanced Risk for severe wx. Large hail
of at least 1-2"...winds 60+ mph and even a few tornadoes will
again accompany these storms for the area. PW values still range
from an inch to 1.50" and with training of storms expected...flash
flooding is likely...especially in areas where storms have worked
thru yesterday. As a result...WPC has the region in a Slight Risk
for Day 1 excessive rainfall.

Going into Tuesday...what remains of the trough/boundary over the CWA
shifts east into central KS...with the upper low moving into the
north central Plains. Enough instability remains over the CWA
during the day that some storm development will occur with the
possibility of some severe trw. SPC does have the area under a
Marginal Risk.

Wednesday into Wednesday night will see some trw activity over the
region as a shortwave works thru the region. At this time no
severe expected.

For temps...highs in the 80s today/Wednesday...with Tuesday seeing
a dip into the upper 70s to the lower 80s. Overnight lows will
range mainly in the 50s with some low 60s east. Cloud cover from
aforementioned trw activity will impact temps...especially during
the day.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM MDT Mon May 28 2018

This period of the forecast will be dry for the most part, except
for chances for rain Wednesday evening.

Wednesday an upper level short wave trough will deepen over the
forecast area in the late afternoon and the evening.  Models are
showing a deeper short wave trough than yesterday, giving more
confidence that rainfall will occur.  Am not expecting any severe
weather so far due to the dry line being south of the forecast area.

Thursday through Friday the upper level ridge will build back over
the forecast area, bringing dry weather and warmer temperatures.

Friday afternoon an upper level short wave trough will move across
the forecast area.  Meanwhile the dry line will be over the eastern
part of the forecast area.  As the short wave trough deepens over
the dry line in the evening storms may form.  If storms do form,
they may become severe.  If the dry line continues to move further
west into the forecast area severe weather will affect more of the
area.

A cold front will move through behind the short wave trough Friday
night.  The cooler weather will only last a day.  The warmer weather
will return Sunday as the ridge builds back over the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018

This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.

Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...Buller
SHORT TERM...JN
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, May 28, 10:49 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this afternoon and tonight.

In the hours before

Local storm report, May 28, 8:52 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       12 N COLBY              39.56N 101.05W
05/28/2018  M1.50 INCH       THOMAS             KS   TRAINED SPOTTER

            RAIN TOTAL FROM MORNING CONVECTION

&&

JN
Local storm report, May 28, 8:57 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       ATWOOD                  39.81N 101.04W
05/28/2018  M0.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.

&&

JN
Local storm report, May 28, 9:00 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       8 N LEVANT              39.50N 101.19W
05/28/2018  M1.70 INCH       THOMAS             KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
            RAINFALL MEASURED AT THEIR LOCATION.

&&

EV
Local storm report, May 28, 9:02 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      SW ATWOOD               39.81N 101.04W
05/28/2018                   RAWLINS            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
            CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD

&&

JN
Special weather statement, May 28, 9:49 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 AM CDT MON MAY 28 2018

KSZ003-015-281600-
Sheridan KS-Decatur KS-
1049 AM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1100 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Selden, or 10 miles north of Hoxie, moving northeast at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Selden, Dresden and Leoville.

LAT...LON 3939 10041 3949 10060 3975 10045 3961 10018
      3958 10018
TIME...MOT...LOC 1549Z 213DEG 25KT 3951 10046

EV
Local storm report, May 28, 10:01 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             11 NNE LEVANT           39.53N 101.14W
05/27/2018  E1.50 INCH       THOMAS             KS   PUBLIC

            PING PONG BALL SIZED HAIL REPORT 11 MILES NW OF COLBY
            RECEIVED VIA SOCIAL MEDIA.

&&

TLYNCH

The radar

The Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

17 hail, 9 thunderstorm wind, 4 flash flood, 3 flood, 1 tornado. Local standard time, as filed.

Hail, Graham

When
May 28, 11:52 AM CST
Where
Graham County, 6.22 mi S of Hill City
Measured
2.5 in hail
Reported by
Social Media
Coordinates
39.280, -99.848

Measured a hail stone 2.25 in diameter.

Hail, Graham

When
May 28, 12:31 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Thunderstorm Wind, Graham

When
May 28, 12:39 PM CST
Where
Graham County, 0.97 mi SE of Bogue
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.360, -99.687

A spotter in town measured multiple wind gusts of 60-70 MPH.

Tornado, Graham

When
May 28, 1:19 PM CST to 1:27 PM CST
Where
Graham County, 12.44 mi S of Hill City to 8.66 mi SSE of Hill City
Rating
EF0
Path length
4.48 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.191, -99.829

Tornadic rotation on radar indicates the tornado tracked northeast, east of Highway 283. No damage was reported with this tornado. Estimated the end time of the tornado when the tornadic rotation ended.

Hail, Gove

When
May 28, 1:30 PM CST
Where
Gove County, 1.04 mi SW of Quinter
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.058, -100.242

Golf ball size hail measured at MM 107 on I-70.

Flood, Graham

When
May 28, 1:30 PM CST to 5:00 PM CST
Where
Graham County, 7.12 mi S of Hill City to 7.06 mi S of Hill City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.267, -99.849

A foot of water was reported six miles south of Hill City near Highway 283. The rain was falling so hard at times that visibility was reduced to near zero.

Flash Flood, Graham

When
May 28, 2:00 PM CST to 11:00 PM CST
Where
Graham County, 11.07 mi ESE of St Peter to 11.09 mi E of St Peter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.148, -99.877

Flooding along the creek channel was reported to law enforcement. No information was given regarding damage from the flooding.

Hail, Graham

When
May 28, 2:12 PM CST
Where
Graham County, 0.72 mi NW of St Peter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.188, -100.088

The hail was measured by the spotter.

Flash Flood, Gove

When
May 28, 2:20 PM CST to 9:00 PM CST
Where
Gove County, 2.92 mi NNW of Quinter to 2.91 mi NNW of Quinter
Cause
Heavy Rain
Reported by
Public
Coordinates
39.111, -100.241

Over a foot of water from Plum Creek was running over the CR Castle Rock north of Quinter.

Hail, Gove

When
May 28, 2:49 PM CST to 3:10 PM CST
Where
Gove County, 0.46 mi WSW of Quinter
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.068, -100.238

The hail started out as ping-pong size then decreased to quarter size.

Hail, Wichita

When
May 28, 3:28 PM CST
Where
Wichita County, 8.73 mi NW of St Theresa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.644, -101.538

Flash Flood, Graham

When
May 28, 3:30 PM CST to 10:00 PM CST
Where
Graham County, 1.58 mi S of Hill City to 1.84 mi S of Hill City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.347, -99.848

Flood waters were so deep water rescues had to be performed at a trailer park south of the river next to Highway 283 from 5:30 PM CDT to 11 PM CDT. Highway 283 was closed from Hill City to Wakeeney due to flood waters over the Highway on the south side of Hill City near the trailer park. The flooding extended thee miles south-southwest from town along the creek channel.

Hail, Logan

When
May 28, 3:55 PM CST
Where
Logan County, 0.68 mi SSE of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.061, -101.245

Hail, Gove

When
May 28, 4:07 PM CST
Where
Gove County, 2.06 mi S of Park
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.070, -100.366

Hail, Gove

When
May 28, 4:21 PM CST
Where
Gove County, 1.4 mi N of Gove
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.970, -100.483

Hail, Gove

When
May 28, 4:22 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.958, -100.553

Hail, Thomas

When
May 28, 4:23 PM CST
Where
Thomas County, 2.77 mi S of Colby
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.360, -101.055

Flash Flood, Graham

When
May 28, 4:45 PM CST to 11:30 PM CST
Where
Graham County, 2.63 mi ESE of Bogue
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
39.352, -99.657

Highway 18 from Bogue to Damar was closed due to flooding. The flooding most likely occurred west of Sand Creek. Four farmhouses were flooded and 20 cattle drowned where Sand Creek and the South Fork of Solomon River meet.

Hail, Logan

When
May 28, 4:58 PM CST
Where
Logan County, 0.69 mi SW of Russell Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.912, -101.177

Hail, Rawlins

When
May 28, 5:25 PM CST
Where
Rawlins County, 3.33 mi SW of Beardsley
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.790, -101.279

The hail was measured by a storm chaser.

Hail, Rawlins

When
May 28, 5:25 PM CST
Where
Rawlins County, 3.21 mi E of Mc Donald
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.786, -101.310

The hail was measured by a storm chaser.

Hail, Rawlins

When
May 28, 5:25 PM CST
Where
Rawlins County, 1.98 mi ENE of Mc Donald
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.790, -101.335

The hail was measured by a storm chaser.

Hail, Logan

When
May 28, 5:27 PM CST
Where
Logan County, 0.67 mi SSE of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.061, -101.245

Hail, Rawlins

When
May 28, 5:30 PM CST
Where
Rawlins County, 3.42 mi SW of Beardsley
Measured
1.75 in hail
Reported by
Public
Coordinates
39.788, -101.279

Thunderstorm Wind, Thomas

When
May 28, 6:25 PM CST
Where
Thomas County, 5.35 mi N of Brewster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.447, -101.371

Thunderstorm Wind, Thomas

When
May 28, 6:45 PM CST
Where
Thomas County, 1.96 mi E of Colby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.400, -101.013

Thunderstorm Wind, Thomas

When
May 28, 6:54 PM CST
Where
Thomas County, 0.22 mi E of Colby
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.400, -101.046

Power lines blown down along with large tree limbs on the northeast side of Colby.

Thunderstorm Wind, Thomas

When
May 28, 6:55 PM CST to 7:04 PM CST
Where
Thomas County, 0.06 mi W of Colby Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.051

Thunderstorm Wind, Sherman

When
May 28, 6:00 PM MST to 6:01 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.511, -101.573

A 4 diameter cedar tree limb blown down.

Thunderstorm Wind, Thomas

When
May 28, 7:05 PM CST
Where
Thomas County, 7.31 mi NE of Brewster
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
39.455, -101.298

Straight-line winds destroyed an empty grain bin, tore some roof off of a barn and collapsed a second barn. Structural integrity of the collapsed barn prior to the damaging winds is unknown.

Thunderstorm Wind, Thomas

When
May 28, 7:10 PM CST
Where
Thomas County, 5.36 mi N of Brewster
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.447, -101.371

Thunderstorm Wind, Thomas

When
May 28, 7:25 PM CST
Where
Thomas County, 7.3 mi WSW of Mingo
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.235, -101.094

Flood, Gove

When
May 28, 10:00 PM CST to May 29, 11:00 AM CST
Where
Gove County, 2.91 mi NNW of Quinter
Cause
Heavy Rain
Reported by
Public
Coordinates
39.111, -100.241

Plum Creek continues to flow over CR Castle Rock.

Flood, Graham

When
May 28, 10:00 PM CST to May 29, 3:00 PM CST
Where
Graham County, 1.56 mi S of Hill City to 1.61 mi S of Hill City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.348, -99.845

Photos from the day after the heavy rainfall occurred showed flood waters still in place at the trailer park and adjacent locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764342, 764345, 764389, 764408, 764347, 765881, 766314, 764349, 766146, 764352, 764354, 766170, 764356, 764360, 764362, 764363, 764364, 766284, 764366, 764368, 764371, 764374, 764375, 764377, 764391, 764392, 764383, 764395, 764385, 766176, 764396, 764398, 766154, 766171.